I'm 6 yrs. post TT and my TSH still goes up and down. My PCP is now wondering why my levels aren't stable. Just lately (4 Mo.) time it has been up and down. One month TSH 5. while on 125mcg Synthroid, 6 week later TSH 2.9 while alternating 125 mcg/137 lowered dose to 125 mcg again 6 weeks later TSH 6.5 upped dose to 137mcg. Wll be tested again. He said I may have to go and see the endo again.
PCP ultrasound the thyroid area checking for recurrent cancer but all is well there. MRI of the head and everything checked out ok there. I'm not gaining weight as do with most hypothyroid people which is puzzeling to me but.....That's a good thing! Since on the 137 I have developed the muscle pains in the calves, arms and feet along with the occasional muscle twitch and real bad back pain where it hurts to breathe once in awhile.
Does anyone out there have some sort of idea as to what is going on?
The first thing to be aware of is that TSH is a pituitary hormone that is affected by so many variables that it is totally inadequate as a diagnostic by which to medicate a patient. TSH also has a circadian rhythm, where it is lowest about 9 a.m. and highest about 9 p.m., with as much as a 70% difference. So the time of day when blood is drawn even makes a difference.
At best TSH is an indicator, to be considered along with more important indicators such as symptoms and also the levels of the biologically active thyroid hormones, Free T3 and Free T4. FT3 is the most important because it largely regulates metabolism and many other body functions. Scientific studies have shown that FT3 correlated best with hypo symptoms, while FT4 and TSH did not correlate.
A good thyroid doctor will treat a patient clinically, by testing and adjusting FT3 and FT4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not test results. Test results are valuable mainly as an indicator to help diagnosis and to monitor FT3 and FT4 levels as meds are revised to relieve symptoms. By the way, many members report that symptom relief for them required that FT3 was adjusted into the upper part of its range and FT4 adjusted to at least midpoint of its range.
You can read about this approach in this link. The link is a letter written by a good thyroid doctor for patients that he is consulting with from a distance. The letter is sent to the PCP of the patient to help guide treatment.
So the first thing I would recommend is to request testing for Free T3 and Free T4, along with TSH. If the doctor resists, don't accept the excuses, just insist on it and don't take no for an answer. Then you need to find out if the doctor is willing to treat you clinically as I described. If not, then you will need to find a good thyroid doctor that will do so.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.